CDC warns that patients who received tainted steroid injections are still at risk


Dec 21 2012 - 3:17pm
fungal meningitis, CDC, NECC, spinal infections, HAN advisory, MRI

Although the incubation period for fungal meningitis has passed, the Centers for Disease Control and Prevention (CDC) issued a warning on December 20 that individuals who received tainted epidural injections of methylprednisolone acetate manufactured by the New England Compounding Center (NECC) must remain vigilant for unrecognized spinal infections.

The CDC notes that the tainted steroid case count totals 620, including 109 deaths. In the last two reporting periods (December 3-17), the CDC has been advised of a total of 80 new cases, most of which are spinal/paraspinal infections. Thus, the agency has alerted healthcare professionals that some patients who received spinal or paraspinal injections with contaminated methylprednisolone acetate may currently have an unrecognized, localized spinal or paraspinal infection. In its Health Alert Network (HAN) advisory, the CDC noted that new information from diagnostic MRIs of patients who received the tainted steroid injections “demonstrates the need for assertive clinical evaluation of these patients for the possibility of an unrecognized, localized spinal or paraspinal infection.” The alert adds, “These findings demonstrate that among patients with no previous evidence of infection, and with new or worsening symptoms at or near the site of their injection, more than 50% had findings suggestive of a localized spinal or paraspinal infection, including epidural abscess, phlegmon, arachnoiditis, discitis, or vertebral osteomyelitis.”

Based on this new information, the CDC is re-emphasizing the guidance from the November 20 HAN advisory that advises healthcare professionals to remain vigilant for evidence of fungal infection in these patients and use an assertive approach for clinical management and follow-up of these patients. The CDC continues to recommend a MRI with contrast of the symptomatic area or areas in patients with new or worsening symptoms at or near their injection site after spinal or paraspinal injection of the steroid implicated in the outbreak. Furthermore, the CDC recommends that healthcare professionals should “consider obtaining an MRI with contrast of the injection site in patients with persistent but baseline symptoms because the presentation of these spinal or paraspinal infections can be subtle and difficult to distinguish from a patient's baseline chronic pain… Clinicians should also consider reviewing MRI results with a neuroradiologist because of potential difficulties in interpreting imaging results for these patients.”

In three states (Michigan, Tennessee, and North Carolina), 128 patients recently underwent an MRI. These individuals had no previous evidence of infection and had new or worsening symptoms at or near the site of spinal or paraspinal injection. Of these, 67 (52%) had findings suggestive of localized infection, including epidural abscess, phlegmon, arachnoiditis, discitis, or vertebral osteomyelitis. In addition, of 109 different patients with persistent but baseline symptoms at or near the site of their spinal or paraspinal injection, 15 (14%) also had abnormal MRI findings suggestive of infection. The CDC notes, “These preliminary data are from a single hospital and may not be generalizable to all exposed patients. An additional 27 (25%) of these patients had non-specific enhancement of soft tissue or other paraspinal structures; the clinical significance of such findings is unclear and may represent either early infection or non-infectious process.”

Reference: CDC

Pages